Iowa, 2018

Flooding in Iowa, March 24 to 31, 2018

March 24 to 31, 2018 · NWS FSD · 2 events in 2 counties and zones

Rainfall and additional runoff from melting snow from March 23-24, pushed the lower portions of the Big Sioux River into minor flood stage at the end of the month. Waters mainly impacted agricultural lowlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall and additional runoff from melting snow from March 23-24, pushed the lower portions of the Big Sioux River into minor flood stage at the end of the month. Waters mainly impacted agricultural lowlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 24, 3:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 24, 3:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
427 PM CDT Sat Mar 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 427 PM CDT Sat Mar 24 2018

Brief quiet period this evening, before warm advection ahead of a
subtle mid-level wave starts generating light precipitation in
central South Dakota. This will gradually work eastward through the
day, but is expected to diminish as it progresses east through the
early afternoon. Limited mid-level moisture and generally weak lift
should lead to primarily freezing drizzle or drizzle late tonight
into Sunday. Could see some light icing in areas west of I-29 prior
to temperatures warming up tomorrow morning, but given an expected
scattered nature to the precipitation and light amounts, opting to
cover this potential in the HWO and via social media and not issue
any winter weather headlines at this time. Expecting temperatures in
our west to only dip to a degree or two below freezing tonight in
these areas, and with daytime road surface temperatures warming well
above freezing, impacts may also be confined to elevated/untreated
surfaces, even during the early morning.

.LONG TERM...(Sunday night through Saturday)
Issued at 427 PM CDT Sat Mar 24 2018

Stronger trough will impact the region Sunday night through Monday,
and again (possibly even more-so), precipitation type will be highly
uncertain. Part of the difficulty is variance among the models in
the available moisture below -10C, and thus the potential for
freezing drizzle or drizzle as opposed to rain/snow. With this in
mind, QPF may be a little too high, but confidence in any one
solution is too low to make adjustments to the blended forecast at
this time.

Given the above-mentioned lack of mid-level moisture, and thermal
profiles which nudge above zero across a good portion of the area,
periods of freezing drizzle/rain and associated icing are certainly
possible. However, as mentioned in the short-term section, any icing
impacts, especially during the day, may be limited due to warming
road temps. Will try to hone in on the area of greatest icing risk
over the next couple of forecast cycles, but for now, will focus on
the HWO and social media to heighten awareness of the potential.

Beyond Monday night, we get back into a more tranquil pattern. Not
completely dry as a cool, broad trough settles over the Plains for
midweek, but it appears that any precipitation chances will be
scattered and light.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1213 PM CDT Sat Mar 24 2018

MVFR ceilings look to dominate the TAF period, with only brief
reductions to IFR possible. These reductions will be short enough
and spotty enough to preclude mention in the TAF. Saturday night
will see marginal low level wind shear in the surface to 1500 foot
layer in the vicinity of our three TAF sites. At this time, the
wind vector difference in this layer doesn't appear to be large
enough to warrant direct LLWS mention in the TAF, but something to
be aware of.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Ferguson
Hazardous weather outlook, Mar 24, 4:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 PM CDT Sat Mar 24 2018

SDZ038-039-050-052>055-057>061-063>066-252215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
502 PM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.

Late tonight and early Sunday, there is a chance of freezing
drizzle. Any freezing drizzle will be light and will end by mid
to late morning Sunday as temperatures warm to above freezing. Be
alert for slick surfaces however early Sunday morning if freezing
drizzle occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Late Sunday night into Monday morning, freezing rain and even some
light snow is likely. However, freezing rain is expected to
change to rain by late Monday morning limiting ice amounts.
Untreated road surfaces will likely become quite slick late Sunday
morning and early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-062-067-252215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Moody-Minnehaha-Lincoln SD-
502 PM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday night and Monday morning, freezing rain and a wintry mix is
likely. Freezing rain should change over to liquid precipitation
by midday Monday. At this time, ice amounts are uncertain and
are dependent on elevation, precipitation rate, and local surface
temperature. But untreated road surfaces could become quite
slick.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-NEZ014-SDZ071-252215-
Plymouth-Woodbury-Dakota-Union-
502 PM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Other than some flooding on local rivers and creeks, hazardous
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NEZ013-SDZ068>070-252215-
Dixon-Bon Homme-Yankton-Clay SD-
502 PM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska and southeast South Dakota.

.DAY ONE...Tonight

Minor flooding is occurring on some local rivers and creeks due
to rainfall and melting snow.

Late tonight, there is a chance of freezing drizzle west of the
James River. Any freezing drizzle is expected to be light and
end by late morning Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Early Sunday, light freezing drizzle is possible. Roadways could
be slippery until mid to late morning when temperatures warm to
above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 24, 11:49 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1249 PM CDT SAT MAR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     SNOW             AURORA                  44.28N 96.69W
03/24/2018  M8.5 INCH        BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

AF
Local storm report, Mar 24, 11:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT SAT MAR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     SNOW             3 SSW ARTHUR            42.28N 95.36W
03/24/2018  M2.0 INCH        IDA                IA   COCORAHS

            COCORAHS STATION IA-ID-4, 3 SSW ARTHUR.

&&

AF
Local storm report, Mar 24, 12:00 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 PM CDT SAT MAR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     SNOW             MARSHALL                44.47N 95.80W
03/24/2018  M10.3 INCH       LYON               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION MMLM5, MARSHALL.

0700 AM     SNOW             MARSHALL 0.6 S          44.44N 95.79W
03/24/2018  M9.5 INCH        LYON               MN   COCORAHS

            COCORAHS STATION MN-LY-2, MARSHALL 0.6 S.

0744 AM     SNOW             4 N CURRIE              44.13N 95.68W
03/24/2018  M9.0 INCH        MURRAY             MN   TRAINED SPOTTER

1121 AM     SNOW             MINNEOTA                44.56N 95.99W
03/24/2018  M8.7 INCH        LYON               MN   TRAINED SPOTTER

1249 PM     SNOW             AURORA                  44.28N 96.69W
03/24/2018  M8.5 INCH        BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0832 AM     SNOW             MARSHALL                44.45N 95.79W
03/24/2018  M8.5 INCH        LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0700 AM     SNOW             1 S BROOKINGS           44.29N 96.79W
03/24/2018  M8.2 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-43, 1 S BROOKINGS.

0800 AM     SNOW             2 WNW WINDOM            43.89N 95.16W
03/24/2018  M8.1 INCH        COTTONWOOD         MN   MESONET

            MESONET STATION WDOM5, 2 WNW WINDOM.

0730 AM     SNOW             8 S BROOKINGS           44.19N 96.79W
03/24/2018  M7.8 INCH        MOODY              SD   COCORAHS

            COCORAHS STATION SD-MY-3, 8 S BROOKINGS.

1018 AM     SNOW             BROOKINGS               44.31N 96.79W
03/24/2018  E7.5 INCH        BROOKINGS          SD   NEWSPAPER

0800 AM     SNOW             2 NE BROOKINGS          44.32N 96.77W
03/24/2018  M6.9 INCH        BROOKINGS          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BROS2, 2 NE
            BROOKINGS.

0946 AM     SNOW             IVANHOE                 44.46N 96.25W
03/24/2018  E6.8 INCH        LINCOLN            MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

1145 AM     SNOW             3 NE CHEROKEE           42.78N 95.51W
03/24/2018  E6.5 INCH        CHEROKEE           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0830 AM     SNOW             COLMAN 10.6 N           44.14N 96.80W
03/24/2018  M6.5 INCH        MOODY              SD   COCORAHS

            COCORAHS STATION SD-MY-11, COLMAN 10.6 N.

1012 AM     SNOW             CHEROKEE                42.75N 95.55W
03/24/2018  E6.0 INCH        CHEROKEE           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0700 AM     SNOW             BROOKINGS               44.30N 96.79W
03/24/2018  M6.0 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-7, BROOKINGS.

1116 AM     SNOW             SUTHERLAND              42.98N 95.49W
03/24/2018  E6.0 INCH        O'BRIEN            IA   TRAINED SPOTTER

0800 AM     SNOW             LAKE WILSON             44.00N 95.95W
03/24/2018  M6.0 INCH        MURRAY             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION LKWM5, LAKE WILSON.

0800 AM     SNOW             5 W BRUCE               44.43N 97.00W
03/24/2018  M5.5 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-45, 5 W BRUCE.

0949 AM     SNOW             LUVERNE                 43.65N 96.21W
03/24/2018  E5.5 INCH        ROCK               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0800 AM     SNOW             1 SW BROOKINGS          44.29N 96.80W
03/24/2018  M5.3 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-3, 1 SW BROOKINGS.

0700 AM     SNOW             LAKEFIELD               43.68N 95.18W
03/24/2018  M5.2 INCH        JACKSON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION LKFM5, LAKEFIELD.

0715 AM     SNOW             6 ENE NUNDA             44.22N 96.91W
03/24/2018  M5.0 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-28, 6 ENE NUNDA.

0730 AM     SNOW             EDGERTON                43.87N 96.13W
03/24/2018  E5.0 INCH        PIPESTONE          MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0800 AM     SNOW             CHEROKEE                42.76N 95.54W
03/24/2018  M5.0 INCH        CHEROKEE           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CKPI4, CHEROKEE.

0700 AM     SNOW             3 WNW EVERLY            43.18N 95.37W
03/24/2018  M5.0 INCH        CLAY               IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION EVYI4, 3 WNW EVERLY.

0700 AM     SNOW             SPIRIT LAKE             43.42N 95.10W
03/24/2018  M4.3 INCH        DICKINSON          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SPRI4, SPIRIT LAKE.

0737 AM     SNOW             SPENCER                 43.15N 95.15W
03/24/2018  M4.3 INCH        CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0700 AM     SNOW             CHESTER 2N              43.93N 96.93W
03/24/2018  M4.1 INCH        LAKE               SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CHES2, CHESTER 2N.

0700 AM     SNOW             2 NNW SIOUX CENTER      43.11N 96.18W
03/24/2018  M4.0 INCH        SIOUX              IA   COCORAHS

            COCORAHS STATION IA-SX-7, 2 NNW SIOUX
            CENTER.

0700 AM     SNOW             1 W DE SMET             44.39N 97.56W
03/24/2018  M4.0 INCH        KINGSBURY          SD   CO-OP OBSERVER

0630 AM     SNOW             HOWARD                  44.02N 97.52W
03/24/2018  M4.0 INCH        MINER              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION HOWS2, HOWARD.

0700 AM     SNOW             DE SMET                 44.38N 97.55W
03/24/2018  M3.5 INCH        KINGSBURY          SD   COCORAHS

            COCORAHS STATION SD-KY-5, DE SMET.

0700 AM     SNOW             SHELDON                 43.18N 95.85W
03/24/2018  M3.0 INCH        O'BRIEN            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SHDI4, SHELDON.

0600 AM     SNOW             4 N CLEGHORN            42.87N 95.72W
03/24/2018  M3.0 INCH        CHEROKEE           IA   COCORAHS

            COCORAHS STATION IA-CK-1, 4 N CLEGHORN.

0700 AM     SNOW             ORANGE CITY             43.00N 96.05W
03/24/2018  M2.5 INCH        SIOUX              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION ORCI4, ORANGE CITY.

0804 AM     SNOW             4 WNW ROWENA            43.54N 96.62W
03/24/2018  E2.5 INCH        MINNEHAHA          SD   NWS EMPLOYEE

0700 AM     SNOW             2 NE CROOKS             43.69N 96.78W
03/24/2018  M2.1 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-71, 2 NE CROOKS.

0700 AM     SNOW             3 SSE LAKE PARK         43.40N 95.31W
03/24/2018  M2.0 INCH        DICKINSON          IA   EMERGENCY MNGR

0728 AM     SNOW             3 SSW ARTHUR            42.28N 95.36W
03/24/2018  M2.0 INCH        IDA                IA   COCORAHS

            COCORAHS STATION IA-ID-4, 3 SSW ARTHUR.

0700 AM     SNOW             CANTON                  43.31N 96.59W
03/24/2018  M2.0 INCH        LINCOLN            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CNNS2, CANTON.

0700 AM     SNOW             3 ESE SIOUX FALLS       43.52N 96.67W
03/24/2018  M1.7 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-1, 3 ESE SIOUX FALLS.

0700 AM     SNOW             SIOUX FALLS 3ESE        43.53N 96.67W
03/24/2018  M1.7 INCH        MINNEHAHA          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION DEMS2, SIOUX FALLS
            3ESE.

0800 AM     SNOW             3 ESE SIOUX FALLS       43.53N 96.67W
03/24/2018  M1.6 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-20, 3 ESE SIOUX
            FALLS.

0700 AM     SNOW             1 S HURON               44.35N 98.22W
03/24/2018  M1.6 INCH        BEADLE             SD   COCORAHS

            COCORAHS STATION SD-BD-20, 1 S HURON.

0800 AM     SNOW             4 ESE SIOUX FALLS       43.53N 96.66W
03/24/2018  M1.6 INCH        MINNEHAHA          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION JACS2, 4 ESE SIOUX
            FALLS.

1100 AM     SNOW             SIOUX FALLS NWS         43.59N 96.73W
03/24/2018  M1.5 INCH        MINNEHAHA          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION FSDS2, SIOUX FALLS
            NWS.

0655 AM     SNOW             HURON REGIONAL AIRPORT  44.39N 98.23W
03/24/2018  M1.3 INCH        BEADLE             SD   ASOS

            ASOS STATION HON, HURON REGIONAL AIRPORT.

0800 AM     SNOW             WALL LAKE               43.53N 96.95W
03/24/2018  M1.3 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-8, WALL LAKE.

0700 AM     SNOW             FORESTBURG              44.02N 98.11W
03/24/2018  M1.1 INCH        SANBORN            SD   COCORAHS

            COCORAHS STATION SD-SB-2, FORESTBURG.

0700 AM     SNOW             ARMOUR 4.6 W            43.33N 98.44W
03/24/2018  M1.0 INCH        DOUGLAS            SD   COCORAHS

            COCORAHS STATION SD-DG-2, ARMOUR 4.6 W.

0800 AM     SNOW             10 W DIMOCK             43.50N 98.19W
03/24/2018  M1.0 INCH        DOUGLAS            SD   COCORAHS

            COCORAHS STATION SD-DG-1, 10 W DIMOCK.

0913 AM     SNOW             1 SE TEA                43.43N 96.82W
03/24/2018  M1.0 INCH        LINCOLN            SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA.

1200 AM     SNOW             VICKS CORNER-SPIRIT LAK 43.43N 95.18W
03/24/2018  M1.0 INCH        DICKINSON          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VICI4, VICKS
            CORNER-SPIRIT LAKE IOWA.

0700 AM     SNOW             3 SW SIOUX FALLS        43.50N 96.79W
03/24/2018  M1.0 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-41, 3 SW SIOUX FALLS.

0700 AM     SNOW             5 NW MONTROSE           43.77N 97.25W
03/24/2018  M0.5 INCH        MCCOOK             SD   COCORAHS

            COCORAHS STATION SD-MC-1, 5 NW MONTROSE.

0700 AM     SNOW             MARION                  43.42N 97.26W
03/24/2018  M0.4 INCH        TURNER             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION MARS2, MARION.

0700 AM     SNOW             MARION                  43.42N 97.25W
03/24/2018  M0.4 INCH        TURNER             SD   COCORAHS

            COCORAHS STATION SD-TR-13, MARION.

0900 AM     SNOW             2 W WESTFIELD           42.76N 96.65W
03/24/2018  M0.3 INCH        UNION              SD   COCORAHS

            COCORAHS STATION SD-UN-2, 2 W WESTFIELD.

0652 AM     SNOW             SIOUX GATEWAY AIRPORT   42.39N 96.38W
03/24/2018  M0.2 INCH        WOODBURY           IA   ASOS

            ASOS STATION SUX, SIOUX GATEWAY AIRPORT.

0600 AM     SNOW             HURLEY                  43.28N 97.09W
03/24/2018  M0.1 INCH        TURNER             SD   COCORAHS

            COCORAHS STATION SD-TR-9, HURLEY.

0700 AM     SNOW             AKRON                   42.84N 96.56W
03/24/2018  M0.1 INCH        PLYMOUTH           IA   MESONET

            MESONET STATION AKRI4, AKRON.

&&

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sioux

When
March 24, 5:00 PM CST to March 31, 11:59 PM CST
Where
Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.080, -96.454

Runoff from rainfall, snow melt, and ice breakup caused minor flooding of lowland agricultural areas along lower portions of the Big Sioux River. The river reached a crest of 4.2 feet above flood stage near Hawarden (gage site HWDI4) on March 30, and remained above flood stage at the end of the month.

Flood, Plymouth

When
March 29, 8:00 AM CST to March 31, 11:59 PM CST
Where
Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.908, -96.538

Runoff from rainfall and snow melt caused minor flooding of lowland agricultural areas along lower portions of the Big Sioux River. The river reached as high as 2.5 feet above flood stage near Akron (gage site AKRI4) by the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760274, 760267.